Toxicologists Warn Against Extreme Danger of Fentanyl - NBC 5 Dallas-Fort Worth

Toxicologists Warn Against Extreme Danger of Fentanyl

    processing...

    NEWSLETTERS

    Toxicologists Warn Against Extreme Danger of Fentanyl

    Parkland Memorial Hospital toxicologist Dr. Stacey Hail describes the dangers of using fentanyl, which has already killed seven people in Tarrant County this year. (Published Friday, Oct. 28, 2016)

    Doctors say the dangerous drug fentanyl is already on the streets of Dallas-Fort Worth. In fact, toxicologists say seven people in Tarrant County have died from fentanyl use this year.

    Dr. Stacey Hail, a toxicologist at the North Texas Poison Center at Parkland Memorial Hospital, describes fentanyl as a killer.

    "Fentanyl can kill extremely fast, because it is extremely potent, and for someone who is completely unaware that they're even using fentanyl, they can be dead within minutes," Hail said.

    She analyzes overdose cases from all over the country and says in almost all her cases this year, victims thought they're taking heroin or a different painkiller like oxycodone.

    "The thing that kills you is the respiratory depression. You start breathing slower and slower and slower, until you eventually stop breathing and die," she said.

    Doctors use precise amounts of fentanyl in combination with others drugs during surgeries. It's also used in a patch for cancer patients.

    Unlike semi-synthethic opiates like hydrocodone, fentanyl is completely synthetic. It's also very addictive.

    "It's chasing the dragon," Hail said. "It's the inability to ever get that original high that you had the first time that you used heroin or oxycodone."

    The effects of fentanyl are 50- to 100-times worse than heroin or oxycodone, she said.

    Fentanyl is disguised in powder or pill form, and it can also be liquefied.

    One of the most common medications used to treat overdose victims is called Narcan. Lots of first responders carry it on them.

    We are told sometimes the normal Narcan dose they use isn't enough to stabilize someone who has overdosed on fentanyl.

    If you have any questions about fentanyl, contact the North Texas Poison Center, toll-free, at 1-800-222-1222 or visit the center's website.

    Get the latest from NBC DFW anywhere, anytime

    • Download the App

      Available for IOS and Android